Skip to content

Advertisement

  • Poster presentation
  • Open Access

Rare adverse effects in a patient treated with atypical antipsychotics

  • 1,
  • 1,
  • 1,
  • 1,
  • 1,
  • 1 and
  • 1
Annals of General Psychiatry20065 (Suppl 1) :S270

https://doi.org/10.1186/1744-859X-5-S1-S270

  • Published:

Keywords

  • Olanzapine
  • Aripiprazole
  • Atypical Antipsychotic
  • Ziprasidone
  • Psychotic Disorder

Case Report

Second generation or atypical antipsychotics are well established as an effective treatment for schizophrenia. They are also safe alternatives to classical antipsychotics in respect of adverse effects like hyperprolactinemia, extrapyramidal side effects (EPS), and akathisia. However in some cases, side effects considered not to differ significantly from placebo might occur, complicated treatment decision. We report the case of a patient who presented hyperprolactinemia and amenorrhea after olanzapine administration, extrapyramidal side effects with ziprasidone treatment, and, finally, akathisia after aripiprazole administration.

G. is a 30 year-old woman with psychotic disorder NOS who was admitted in our department and treated with olanzapine (initiated at 20 mg/day and decreased at 15 mg/day afterwards). After one month, hyperprolactinemia and amenorrhea were observed. A decrease of the dose to 10 mg/day led to a relapse of psychotic sympoms, resulting to the patient's rehospitalization. Olanzapine was replaced with ziprasidone 120 mg/day, and shortly afterwards, prolactin levels and the menstrual cycle returned to normal. However, she gradually developed severe EPS, which did not improve much with a decrease in daily dosage (100 mg/day), nor after the addition of biperidin. Despite sufficient improvement of her psychopathology, a change of antipsychotic regime was decided, as five weeks after initiation of ziprasidone, the severe EPS remained. Aripiprazole was selected to replace ziprasidone, and after a two-week cross-tapering the patient received aripiprazole 30 mg/day. A significant improvemet of the EPS was noticed, but severe akathisia emerged. This side effect continued even after 6 weeks of treatment and despite the addition of lorazepam to her regime. Consequently, aripiprazole dosing was decreased to 20 mg/day resulting in amelioration of akathisia, while the patient remained clinically stable.

Second generation antipsychotics are an effective and safe treatment option patients with schizophrenia and other psychotic disorders. Their main contribution in psychopharmacology is their reduced potential for side effects that classical antipsychotics commonly produce due to their long association time with D2 receptors and/or the absence of 5HT2A antagonism. However rare, the possibility remains that atypical antipsychotics might induce side effects like hyperprolactinemia, EPS and akathisia, in patients presenting an intrinsic vulnerability for unknown reasons.

Authors’ Affiliations

(1)
2nd Department of Psychiatry, Aristotle University of Thessaloniki, Greece

Copyright

Advertisement